Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 103, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 9, 2004, 4:31 PM MDT for Kit Carson County, Colorado. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2004, 4:31 PM MDT (22:31 UTC)
- Expired
- Jun 9, 2004, 5:00 PM MDT
- In force
- 29 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 4:50 PM MDT | HAIL 0.75 | 13 Ne Flagler, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 1:40 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
800 WUUS53 KGLD 092231 SVRGLD COC063-092300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 431 PM MDT WED JUN 9 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 500 PM MDT * AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER NORTHWESTERN KIT CARSON COUNTY...MOVING NORTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHWESTERN KIT CARSON COUNTY AROUND 450 PM MDT... WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. LAT...LON 3939 10317 3938 10271 3958 10271 3957 10320 $$ MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:46 PM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 9, 2:46 PM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 246 PM MDT WED JUN 9 2004 .DISCUSSION...ACTIVE WEATHER PATTERN TO CONTINUE. MANY DIFFERENT SEVERE WEATHER ELEMENTS TO WATCH OUT FOR THE NEXT FEW DAYS. A TRULY TROPICAL AIRMASS IS IN PLACE OVER ALL OF THE PLAINS...AND MID 60S DEWPOINTS HAVE REACHED THE HIGH PLAINS...RESULTING IN VERY STRONG INSTABILITY AND PRECIPITABLE WATERS 150 PERCENT OF NORMAL. THE MAIN STORM SYSTEM SITUATED OVER THE SOUTHWEST U.S. WILL NOT KICK OUT UNTIL TOMORROW...WHICH MAKES CONVECTIVE FORECAST MORE DIFFICULT FOR TONIGHT. LOOKING TO SURFACE FEATURES FOR FOCUS...A WELL DEFINED STATIONARY FRONT WAS BEGINNING TO RETREAT FROM GOODLAND TOWARD NORTHEAST COLORADO. EXPECT SCATTERED SEVERE THUNDERSTORMS TO FIRE ALONG AND EAST OF THIS BOUNDARY WHERE MOIST AND UNSTABLE AIRMASS IS UNCAPPED. THESE WILL BE MAINLY DIRUNALLY DRIVEN STORMS. SOUTHEASTERLY INFLOW MAY MAINTAIN STORMS A FEW HOURS AFTER DARK...BUT IF ANY STORMS ARE TO EVOLVE UPSCALE INTO AN MCS...IT WOULD PROBABLY BE IN AREA OF BETTER MID LEVEL LIFT ACROSS THE NEBRASKA PANHANDLES. STILL...GIVEN THE PRESENCE OF THE SURFACE BOUNDARY ALONG WITH MOISTURE AND SLOW STORM MOTIONS...WILL GO AHEAD WITH A FLASH FLOOD WATCH FOR THE NEBRASKA COUNTIES WHICH RECEIVED 2 TO 4 INCHES OF RAIN LAST NIGHT. ALSO EXPECT AREAS OF FOG SIMILAR TO LAST NIGHT EITHER SIDE OF THE COLORADO STATE LINE. THURSDAY LOOKS TO BE A MORE CLASSIC SEVERE WEATHER DAY WITH AN ADVANCING DRYLINE. A STRONG UPPER LEVEL TROF WILL SWING OUT OVER THE HIGH PLAINS WITH FAVORABLE TIMING IN THE LATE AFTERNOON AND EVENING. SHEAR WILL INCREASE...AND WITH THE TROPICAL AIRMASS IN PLACE...LOW CLOUD BASES AND HIGH INSTABILITY SHOULD BE ADEQUATE FOR SUPERCELLS AND POSSIBLY TORNADOES. PLEASE SEE SPC DAY 2 OUTLOOK FOR DETAILS. PREVIOUS SHIFT HAD AN EXCELLENT HANDLE ON THE POPS AND WEATHER FOR THURSDAY AND THU NIGHT...SO I MADE NO CHANGES. WILL HAVE TO WATCH OUT FOR WINDS THU NIGHT IN COLD ADVECTION BEHIND THE DEPARTING SHORTWAVE. LAST FEW EVENTS HAVE SEEN DUST STORMS IN THIS TYPE OF SCENARIO IF THUNDERSTORMS CAN FORM ON THE WRAPAROUND MOISTURE. GFS INDICATES DEWPOINTS NEAR 50 REMAINING BEHIND THE DRYLINE/FRONT ALONG THE KS/NE BORDER...BUT DOES NOT BREAK OUT PRECIP. IF MORE STORMS ARE EXPECTED...THEN WILL WATCH CAREFULLY FOR A HIGH WIND/DUST EVENT. THE LOW LEVELS DRY OUT FRIDAY...BUT THE LONGWAVE TROF SENDS ANOTHER POTENT WAVE ACROSS ON SATURDAY. LOOKS AS THOUGH MOISTURE WILL BE HARD PRESSED TO MAKE IT BACK...BUT MAY BE PRESENT IN THE EAST FOR A FEW SEVERE STORMS. SATURDAY NIGHT FRONTAL PASSAGE SHOULD PROVIDE A NICE COOL DOWN. THEN THE EXTENDED MODELS SHOW ABOVE AVERAGE AGREEMENT...SO THE EXTENDED FORECAST WILL NOT DEVIATE MUCH FROM GUIDANCE...ESPECIALLY GIVEN THE GREATER ATTENTION PAID TO SHORT TERM ISSUES TODAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...FLASH FLOOD WATCH UNTIL 6 AM MDT (7 AM CDT) FOR ALL COUNTIES. CO...TORNADO WATCH UNTIL 8 PM MDT FOR ALL COUNTIES. && BURKE
Hazardous weather outlook, Jun 9, 10:35 AM MDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT WED JUN 9 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 1035 AM MDT (1135 AM CDT) WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE NORTHWESTERN HALF OF THE TRI STATE REGION. THE AIR MASS OVER THE CENTRAL HIGH PLAINS REMAINS MOIST AND UNSTABLE. A NEARLY STATIONARY FRONTAL BOUNDARY THIS MORNING WAS LOCATED FROM JUST WEST OF MCCOOK NEBRASKA TO SAINT FRANCIS KANSAS TO FLAGLER COLORADO. THIS BOUNDARY HAS STARTED A SLOW DRIFT TO THE WEST. THE FRONT WILL CONTINUE THIS TREND THROUGH THIS AFTERNOON AS A SURFACE LOW DEEPENS OVER SOUTHEAST COLORADO. DURING THE AFTERNOON AND EARLY EVENING...A COUPLE OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE REGION. THESE SYSTEMS WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP OVER EASTERN COLORADO INTO EXTREME NORTHWEST KANSAS AFTER 3 PM MDT. THE BEST THREAT FOR SEVERE STORMS WILL BE ALONG AND WEST OF A LINE FROM MCCOOK NEBRASKA TO GOODLAND KANSAS TO KIT CARSON COLORADO. THE STORMS WILL THEN MOVE OVER THE REST OF THE REGION THROUGH THE LATE EVENING HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS OVER MUCH OF THIS AREA. SIMILARLY TO YESTERDAY...THE WINDS COULD ALSO CAUSE BLOWING DUST TO REDUCE VISIBILITIES TO BELOW A MILE. LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES PER HOUR COULD ALSO OCCUR. THIS WILL ENHANCE THE THREAT FOR FLASH FLOODING IN AREAS OF SOUTHWEST NEBRASKA WHICH RECEIVED HEAVY RAIN YESTERDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A POTENTIALLY DANGEROUS SEVERE WEATHER EVENT COULD OCCUR ON THURSDAY OVER MOST OF THE REGION. ABUNDANT MOISTURE AND INSTABILITY WILL CONTINUE TO BE IN PLACE ON THURSDAY....ESPECIALLY EAST OF HIGHWAY 27. A STRONG UPPER LEVEL STORM SYSTEM WILL PUSH A DRYLINE ACROSS THE REGION FROM WEST TO EAST...CAUSING SCATTERED TO NUMEROUS THUNDERSTORMS IN THE AFTERNOON AND EVENING. STORMS WILL RAPIDLY BECOME SEVERE...AND PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. AFTER A DRY FRIDAY AND FRIDAY NIGHT...A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA FROM SATURDAY INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM MDT (4 PM CDT). LAMMERS/BURKE
In the hours before
Special weather statement, Jun 9, 1:36 PM MDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 136 PM MDT WED JUN 9 2004 COZ090>092-100200- CHEYENNE CO-KIT CARSON-YUMA- 136 PM MDT WED JUN 9 2004 ...TORNADO WATCH NUMBER 417 IS IN EFFECT UNTIL 8 PM MDT... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR EAST CENTRAL COLORADO. COUNTIES INCLUDED IN THE WATCH ARE YUMA...KIT CARSON...AND CHEYENNE. DLN/DLF
Local storm report, Jun 9, 2:45 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 2 W KANORADO 39.34N 102.07W
06/09/2004 0.75 INCH KIT CARSON CO PUBLIC
&&
JDLocal storm report, Jun 9, 4:03 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 11 SE ARAPAHOE 38.74N 102.03W
06/09/2004 1.75 INCH WALLACE KS PUBLIC
&&
DLN/JDLocal storm report, Jun 9, 4:26 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 12 S ARAPAHOE 38.68N 102.17W
06/09/2004 1.00 INCH CHEYENNE CO PUBLIC
&&
DLN/JDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:28 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 62 min |
| Jun 8, 6:32 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 58 min |
| Jun 8, 6:43 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 62 min |
| Jun 8, 7:43 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 32 min |
| Jun 8, 7:47 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 58 min |
| Jun 9, 2:19 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 56 min |
| Jun 9, 3:49 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 41 min |
| Jun 9, 3:49 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 56 min |
| Jun 9, 5:23 PM MDT | Tornado Warning | GLD | Cheyenne | 37 min |
| Jun 9, 5:27 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 63 min |
| Jun 9, 5:40 PM MDT | Tornado Warning | GLD | Kit Carson | 65 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.